Intraocular Hemorrhage After Intra-Arterial Chemotherapy for Retinoblastoma in Sickle Cell Trait
David H Abramson*, 1, Brian P Marr1, Scott E Brodie2, Ira J Dunkel3, Amy Lin4, Robert Folberg5, Y. Pierre Gobin6
Identifiers and Pagination:Year: 2012
First Page: 1
Last Page: 3
Publisher Id: TOOPHTJ-6-1
Article History:Received Date: 15/6/2011
Revision Received Date: 30/9/2011
Acceptance Date: 25/10/2011
Electronic publication date: 19/1/2012
Collection year: 2012
open-access license: This is an open access article licensed under the terms of the Creative Commons Attribution Non-Commercial License (http: //creativecommons.org/licenses/by-nc/3.0/) which permits unrestricted, non-commercial use, distribution and reproduction in any medium, provided the work is properly cited.
Massive intraocular hemorrhage developed in a child with advanced unilateral retinoblastoma after intrarterial treatment with Melphalan and Topotecan. The child tested positive for sickle cell trait. Sickle cell trait may predispose such children to slower vascular transit time, hypoxia, sickling and vascular occlusion caused by catheter induced decreased flow. Enucleation confirmed the ultrasound and selective angiogram findings in addition to a completely calcified tumor. Clinicians should be on the lookout for the association of sickle-cell disease/trait and intraocular hemorrhages after intraarterial chemotherapy to fully understand its clinical significance.